Peripheral neuropathy, a result of damage to your peripheral nerves, often causes weakness, numbness and pain, usually in your hands and feet. This is a common side effect with several chemotherapys, but not all. The pain can be tinlging, burning, or stabbing sensation. It is very important to communicate with your physician as this is a side effect that could be permanent if untreated. In most cases symptoms can improve once treatment is stopped or dose reduced.
Signs and symptoms of peripheral neuropathy might include:
Gradual onset of numbness, prickling or tingling in your feet or hands, which can spread upward into your legs and arms
Sharp, jabbing, throbbing, freezing or burning pain
Extreme sensitivity to touch
Lack of coordination and falling
Muscle weakness or paralysis if motor nerves are affected
If autonomic nerves are affected, signs and symptoms might include:
Heat intolerance and altered sweating
Bowel, bladder or digestive problems
Changes in blood pressure, causing dizziness or lightheadedness
Peripheral Neuropathy can affect one nerve or it can affect several depending on the severity. Seek medical care right away if you notice unusual tingling, weakness or pain in your hands or feet. Early diagnosis and treatment offer the best chance for controlling your symptoms and preventing further damage to your peripheral nerves. Sometimes there is no way to prevent it while undergoing treatment, just ways to prevent it from getting worse.
If you are experiencing any of the symtoms listed above, please call your physician here at Charleston Hematology and Oncology Associates.